Colorado, 2009

Hail in Colorado, September 8, 2009

September 8, 2009 · NWS GLD · 2 events in 1 county or zone

Slow-moving thunderstorms produced locally heavy rainfall and a few reports of marginally severe hail across eastern Colorado during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Slow-moving thunderstorms produced locally heavy rainfall and a few reports of marginally severe hail across eastern Colorado during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 8, 4:40 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 8, 4:40 PM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT TUE SEP 8 2009

.DISCUSSION...
157 PM MDT TUE SEP 8 2009

A MID/UPPER TROUGH OVER THE NORTHERN ROCKIES/NORTHERN PLAINS REGION
IS PROGGED TO TRANSLATE EAST TOWARD THE UPPER MISSISSIPPI VALLEY AREA
ON WED WHILE A TRAILING COLD MOVES SOUTH IMPACTING THE CENTRAL HIGH
PLAINS TONIGHT. THIS RAISES CONCERNS FOR ADDITIONAL RAIN OVER AREAS
THAT RECEIVED 3-5 INCHES LAST NIGHT.

300-305K MIXING RATIOS/STRMLNS INDICATE 12-14 G/KG OF MOISTURE
AVAILABLE WHILE PWATS ARE PROGGED TO BE IN EXCESS OF 150 PERCENT OF
NORMAL ACROSS THE AREA TONIGHT. WITH STORM MOTIONS IN THE 5-7 KNOT
RANGE ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN. THE PREVIOUS FORECAST HOISTED THE HIGHEST POPS ACROSS THE
NORTHERN HALF OF THE CWA, AND THIS APPEARS TO BE IN LINE WITH THE
STRONGER CONVERGENCE ASSOCIATED WITH THE H85 LLJ.

THUNDERSTORM ACTIVITY MAY LINGER INTO THE MORNING HOURS, ESPECIALLY
ACROSS THE SOUTH. MAINTAINED LOW PROBABILITIES FOR DEEP MOIST
CONVECTION AFTER 21Z IN POST-FRONTAL UPSLOPE REGIME WITH SEASONABLE
HIGHS IN THE UPPER 70S. ANY THUNDERSTORMS THAT MANAGE TO DEVELOP WED
AFTERNOON SHOULD BE MORE DIURNALLY DRIVEN WHICH WAS HANDLED WELL IN
THE PREVIOUS FORECAST.

THU-FRI...SHORT WAVE RIDGING WILL ALLOW FOR A SEASONABLY WARM
AND DRY DAY ACROSS THE CENTRAL HIGH PLAINS ON THU WITH MAXIMUM
VALUES IN THE LOWER 80S.  A ROBUST MID/UPPER TROUGH IS PROGGED TO
DIG INTO THE NORTHERN PLAINS ON FRIDAY DRIVING A COLD FRONT SOUTH
ACROSS THE TR-STATE AREA FRI. MAINTAINED MID POPS AFTER 18Z WITH
ANTICIPATED FROPA. PREFER THE SLOWER ECMWF SOLUTION AS THE GFS HAS
TRENDED MUCH FURTHER WEST COMPARED TO EARLIER RUNS AND THEREFORE
TRENDED MAXIMUM TEMPERATURE VALUES UP.

DAYS 4 THROUGH 7...A LARGE UPPER LOW IS PROGGED TO DEVELOP OVER THE
CENTRAL PLAINS AT THE START OF THE PERIOD. THE GFS HAS LACKED
RUN-TO-RUN CONSISTENCY, HOWEVER THE NCEP ENS MEAN ADDS SUPPORT TO A
MORE NORTHEAST POSITION WITH MID/UPPER LOW SIMILAR TO THE ECMWF.
THIS WILL LEAD TO COOL AND UNSETTLED WEATHER ACROSS THE CENTRAL HIGH
PLAINS THROUGH THE PERIOD AND GENERALLY TRENDED MAXIMUM TEMPERATURES
LOWER WHILE MAINTAINING PROBABILITIES FOR PRECIPITATION THROUGH MUCH OF
THE PERIOD.

MCGUIRE
&&

.AVIATION...
539 PM MDT TUE SEP 8 2009
FOR THE 00Z TAFS... MAIN ISSUE WITH TAFS WILL BE THE CONVECTION
CURRENTLY IN EASTERN COLORADO.  NOT AS CONFIDENT WITH KGLD SEEING
ANY THUNDERSTORMS BUT DO EXPECT KMCK TO SEE TSRA/RA DURING THE
OVERNIGHT HOURS.  IF A STRONG STORM MOVES OVER THE TERMINAL...MAY
SEE REDUCED VISBYS DUE TO HEAVY RAIN.  ONCE THE STORMS CLEAR THE
AREA WILL PROBABLY SEE FOG/STRATUS SET UP WITH LIGHT UPSLOPE WINDS
AND ABUNDANT MOISTURE.  MVFR/IFR CONDITIONS WILL BE POSSIBLE AT BOTH
LOCATIONS AND SHOULD CLEAR BY MID-DAY WEDNESDAY.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR KSZ014-015-028-
     029.

NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Sep 8, 9:37 AM MST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT TUE SEP 8 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1037 AM MDT TUE SEP 8 2009 /1137 AM CDT TUE SEP 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE LIKELY TONIGHT AS A COLD FRONT
SWEEPS THROUGH THE AREA. STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY MORNING
WITH HEAVY RAINFALL AMOUNTS POSSIBLE. ALSO...DENSE FOG IS EXPECTED
TO FORM ACROSS TRI-STATE AREA DURING THE MORNING HOURS POTENTIALLY
REDUCING VISIBILITIES TO LESS THAN A MILE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Sep 8, 1:54 PM MST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT TUE SEP 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            3 NW OAKLEY             39.16N 100.88W
09/08/2009                   THOMAS             KS   EMERGENCY MNGR

            ROAD AND BRIDGE WASHED OUT AT COUNTY ROAD 30 BETWEEN
            ROADS B AND C. NEARBY HOMES ALSO FLOODED.

&&

KJAMES

The radar

The Goodland radar (KGLD), 92 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kit Carson

When
September 8, 6:59 PM MST
Where
Kit Carson County, 14.51 mi N of Vona
Measured
0.88 in hail
Reported by
Public
Coordinates
39.510, -102.750

Caller reported wind gusts estimated at 40 mph along with heavy rainfall in addition to the nickel sized hail.

Hail, Kit Carson

When
September 8, 8:30 PM MST
Where
Kit Carson County, 11.37 mi SW of Bethune
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.100, -102.600

Spotter reported a lot of penny sized hail occurring along with heavy rainfall and winds estimated at 35 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187391, 187392.